Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Riverton, WY

July 26, 2018Lincoln County, Sweetwater County, Uinta County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 26, 2018, 8:38 AM MDT for Lincoln County, Sweetwater County, Uinta County, Wyoming. It took effect at Jul 26, 2018, 12:00 PM MDT. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 8:38 AM MDT (14:38 UTC)
In effect from
Jul 26, 2018, 12:00 PM MDT
Expired
Jul 29, 2018, 8:00 PM MDT
In force
3 days
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 195 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WWUS85 KRIW 261438
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
838 AM MDT Thu Jul 26 2018

WYZ277-279-270200-
/O.NEW.KRIW.FW.W.0007.180726T1800Z-180727T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
838 AM MDT Thu Jul 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Northwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
7 follow-up statements
639 
WWUS85 KRIW 261945
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
145 PM MDT Thu Jul 26 2018

WYZ277-279-271000-
/O.EXT.KRIW.FW.W.0007.000000T0000Z-180728T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
145 PM MDT Thu Jul 26 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT FRIDAY...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
058 
WWUS85 KRIW 270811
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
211 AM MDT Fri Jul 27 2018

WYZ277-279-272200-
/O.CON.KRIW.FW.W.0007.000000T0000Z-180728T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
211 AM MDT Fri Jul 27 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Strong Gusty Winds...and Dry 
  Thunderstorms with gusty and erratic outflow winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Northwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
305 
WWUS85 KRIW 271831
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1231 PM MDT Fri Jul 27 2018

WYZ277-279-281000-
/O.EXT.KRIW.FW.W.0007.000000T0000Z-180729T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
1231 PM MDT Fri Jul 27 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT SATURDAY...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 15 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
021 
WWUS85 KRIW 280705
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
105 AM MDT Sat Jul 28 2018

WYZ277-279-282200-
/O.EXT.KRIW.FW.W.0007.000000T0000Z-180730T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
105 AM MDT Sat Jul 28 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT SUNDAY...

* IMPACTS: Low Humidities...Strong Gusty Winds...and Dry
  Thunderstorms with gusty and erratic outflow winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West-northwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
353 
WWUS85 KRIW 281853
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1253 PM MDT Sat Jul 28 2018

WYZ277-279-291000-
/O.CON.KRIW.FW.W.0007.000000T0000Z-180730T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
1253 PM MDT Sat Jul 28 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT SUNDAY...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Northwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
809 
WWUS85 KRIW 290651
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1251 AM MDT Sun Jul 29 2018

WYZ277-279-292200-
/O.CON.KRIW.FW.W.0007.000000T0000Z-180730T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
1251 AM MDT Sun Jul 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Northwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
247 
WWUS85 KRIW 291909
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
109 PM MDT Sun Jul 29 2018

WYZ277-279-300200-
/O.CON.KRIW.FW.W.0007.000000T0000Z-180730T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
109 PM MDT Sun Jul 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 277 AND 279...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Northwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 26, 2:36 AM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 2:36 AM MDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
236 AM MDT Thu Jul 26 2018

.SHORT TERM...(Today through Saturday night)
Issued at 215 AM MDT Thu Jul 26 2018

The pattern we are currently in now will more or less remain the
same through Saturday night. The long wave trough will remain over
the Eastern United States and the long wave ridge in the west
with the bubble of high pressure remaining in the American
Southwest. This will keep us under an unstable west northwest flow
with a surface boundary wedged along the Continental Divide with
higher dew points pooling in areas of the CWA east of the divide
and drier and warm air over areas west of the divide corresponding
with the aforementioned Southwestern high. With higher dew
points/more moisture east of the divide, higher capes will be
common east of the divide with scattered late day thunderstorms
more prominent in this area over the next several days with lower
cloud bases. West of the divide, one can look forward to mainly
higher based thunderstorms with not as much rain but as much wind
as the heavier storms will have east of the divide. There will be
a few subtle weather features sliding on by in the upper levels
from the west northwest from time to time along with additional
reinforcing weak sfc boundaries moving in from the north. The next
such boundary will be kicked off by a weak shortwave moving
through the area Friday, and the next one will likely approach
later Saturday night. Also, weak mid level circulations will
wobble on through for the next several days as well. We will get
some added lift from some right rear quad dynamics on Saturday
night as well. SPC has a large area east of the divide under
marginal risk for the next few days but gradually takes this area
slightly to the northeast with time over the next few days.
Overall, temperatures will be relatively unchanged through
Saturday.

.LONG TERM...(Sunday through Thursday)
Issued at 215 AM MDT Thu Jul 26 2018

A weather system moves through the region Sunday into Sunday
night. This will produce showers and thunderstorms from the
Bighorn mountains and Johnson county southward to Casper
mountain during the day into the evening hours. Showers and storms
will be more isolated over the rest of the region Sunday into
Sunday evening. High temps Sunday will be in the 70s to near 80
east of the continental divide, with mid 70s to mid 80s west of
the divide where more sunshine will occur. Showers and storms end
late Sunday night. Monday will be dry over the region with high
temps back into the 80s for most places. Tuesday will be warmer
with mostly dry weather. Isolated showers and storms will occur
over and near the mountains Tue afternoon and evening. Wednesday
and Thursday will be very warm to hot with isolated afternoon and
evening thunderstorms. Expect highs in the 80s to lower 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday)
Issued at 215 AM MDT Thu Jul 26 2018

An unsettled northwest flow will bring a round of scattered
showers and thunderstorms along and east of the Continental Divide
Thursday afternoon and evening, with storms likely initiating off
the high terrain between 18z-20z and moving out into the basins
mid to late afternoon. A few storms will be likely be strong,
isolated severe, with hail and heavy rain; possible brief IFR/MVFR
conditions. Drier air west of the Divide will result in much more
isolated activity (KJAC-KPNA-KBPI-KRKS).

A thunderstorm complex may move out of central Montana into north
central and northeast Wyoming late Thursday evening, early Friday
morning, mainly along and east of Interstate 25. Strong northerly
outflow winds may precede this line of storms. The storms should
track east of Casper early Friday morning.

&&

.FIRE WEATHER...
Issued AT 215 AM MDT Thu Jul 26 2018

The same general pattern will hold for the next few days with the
best chance of late day thunderstorms east of the divide along
with higher humidity and a few strong thunderstorms and isolated
severe thunderstorms. West of the divide, only isolated high based
thunderstorms are expected that will mainly produce strong wind
gusts and some lightning. The minimum relative humidity will be in
the mid teens in zones 277 and 279 as well as southern zone 278.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lipson
LONG TERM...AR
AVIATION...Meunier
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
203 AM MDT Thu Jul 26 2018

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
203 AM MDT Thu Jul 26 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms, especially along and east of the
Continental Divide. Some of these storms will likely
produce small hail, locally heavy rainfall, frequent lightning,
and strong gusty winds. There will be a few strong thunderstorms
and even isolated severe thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday afternoon through Saturday night...Scattered thunderstorms,
especially along and east of the Continental Divide.

Sunday...Isolated afternoon and evening thunderstorms along and
east of the divide.

Tuesday...Isolated afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters urged to report wind gusts past 45 mph, hail size, and
rainfall amounts. Thank you.

In the hours before

Special weather statement, Jul 26, 8:08 AM MDT, 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
808 AM MDT THU JUL 26 2018

WYZ011-020-261445-
Southeast Johnson County-Natrona County Lower Elevations-
808 AM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON AND NORTH
CENTRAL NATRONA COUNTIES UNTIL 845 AM MDT...

At 808 AM MDT, Doppler radar was tracking a strong thunderstorm over
Hole In The Wall, or 12 miles southwest of Kaycee, moving southeast
at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Johnson and north central Natrona Counties, including the following
locations... Willow Creek School.

This includes Interstate 25 between mile markers 220 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4319 10657 4363 10694 4371 10683 4336 10629
TIME...MOT...LOC 1408Z 319DEG 40KT 4357 10679

Baker

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:31 PM MDTSpecial Weather StatementRIWHot Springs44 min
Jul 25, 7:29 PM MDTSpecial Weather StatementRIWFremont31 min
Jul 26, 8:08 AM MDTSpecial Weather StatementRIWNatrona37 min
Jul 26, 12:13 PM MDTSpecial Weather StatementRIWJohnson47 min
Jul 26, 12:42 PM MDTSevere Thunderstorm WarningRIWJohnson48 min
Jul 26, 1:27 PM MDTSpecial Weather StatementRIWJohnson33 min
Jul 26, 1:42 PM MDTSevere Thunderstorm WarningRIWJohnson48 min
Jul 26, 1:53 PM MDTTornado WarningRIWJohnson37 min
Jul 26, 1:55 PM MDTSpecial Weather StatementRIW35 min
Jul 26, 2:09 PM MDTSpecial Weather StatementRIWNatrona36 min
Jul 26, 2:18 PM MDTTornado WarningRIWJohnson27 min
Jul 26, 2:31 PM MDTTornado WarningRIWJohnson, Natrona29 min
Jul 26, 2:38 PM MDTSpecial Weather StatementRIWNatrona37 min
Jul 26, 2:50 PM MDTSevere Thunderstorm WarningRIWNatrona25 min
Jul 26, 2:55 PM MDTTornado WarningRIWJohnson, Natrona35 min
Jul 26, 3:14 PM MDTSevere Thunderstorm WarningRIWNatrona46 min
Jul 26, 3:55 PM MDTSpecial Weather StatementRIWNatrona35 min
Jul 26, 4:10 PM MDTSpecial Weather StatementRIWHot Springs35 min
Jul 26, 4:42 PM MDTSpecial Weather StatementRIWHot Springs33 min
Jul 26, 4:52 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie38 min
Jul 26, 4:57 PM MDTSevere Thunderstorm WarningRIWJohnson48 min
Jul 26, 5:16 PM MDTSpecial Weather StatementRIWWashakie29 min
Jul 26, 5:21 PM MDTSpecial Weather StatementRIWHot Springs24 min
Jul 26, 5:22 PM MDTSevere Thunderstorm WarningRIWJohnson38 min
Jul 26, 5:32 PM MDTSpecial Weather StatementRIWWashakie28 min
Jul 26, 5:41 PM MDTSevere Thunderstorm WarningRIWJohnson19 min
Jul 26, 5:44 PM MDTSpecial Weather StatementRIWHot Springs31 min
Jul 26, 5:52 PM MDTSpecial Weather StatementRIWJohnson23 min

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.